Format

Send to

Choose Destination
Biochem Biophys Res Commun. 1998 Feb 13;243(2):395-9.

In vivo evidence for compromised phenylalanine metabolism in vitiligo.

Author information

1
Department of Biomedical Sciences, University of Bradford, West Yorkshire, United Kingdom.

Abstract

Human epidermal melanocytes and keratinocytes express mRNA for all enzymes involved in de novo synthesis/recycling of the cofactor (6R) L-erythro 5,6,7,8 tetrahydrobiopterin (6BH4) in normal healthy individuals. An enhanced epidermal de novo synthesis was identified in association with decreased epidermal phenylalanine hydroxylase and 4a carbinolamine dehydratase in patients with vitiligo. The latter event leads to an accumulation of the nonenzymatic isomer (7R) L-erythro 5,6,7,8 tetrahydrobiopterin (7BH4) inhibiting phenylalanine hydroxylase (PAH) with an apparent Ki = 10(-6) M. One consequence of decreased epidermal PAH activities would be a build-up of L-phenylalanine. To substantiate this consideration, FT-Raman spectroscopy was utilised to study in vivo total phenylalanine levels at 1004 cm-1 in involved and uninvolved skin of 23 patients with vitiligo, showing in all cases increased levels of phenylalanine in involved compared to uninvolved skin of the same individual. Additionally the peripheral blood L-phenylalanine turnover was determined over time after a single oral loading with L-phenylalanine in 32 patients (100 mg/kg body weight). All patients demonstrated slower kinetics from L-phenylalanine to L-tyrosine, but 41% of the group showed significantly slower kinetics under these conditions. None of the patients presented peripheral hyperphenylalaninemia without loading. Our results demonstrate for the first time a phenylalanine build-up in the involved epidermis of patients with vitiligo. These data support the earlier observation of a defective epidermal pterin metabolism in this disease.

PMID:
9480820
DOI:
10.1006/bbrc.1997.8107
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center